Montana, 2011Hail in Montana, July 8, 2011
July 8, 2011 · NWS GGW · 3 events in 3 counties and zones
A moist and very unstable air mass combined with a trough of low pressure at the surface to produce rotating severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and very unstable air mass combined with a trough of low pressure at the surface to produce rotating severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 8, 9:07 AM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 8, 9:07 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1007 AM MDT FRI JUL 8 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
UPDATE...STRONG CONVECTION HAS YET TO DEVELOP THIS
MORNING...THANKS TO AMPLE CLOUD COVER COVERING MOST OF NEMONT.
HOWEVER SHOWER ACTIVITY IS ONGOING THUS UPDATED TO TREND UP POPS
ACROSS MUCH OF THE AREA. ALTHOUGH WINDS CURRENTLY REMAIN
RELATIVELY LIGHT OVER FORT PECK LAKE...STILL EXPECT AN INCREASE
THIS AFTERNOON BEHIND THE FRONT SO WILL LEAVE IT AS IS. GILCHRIST
PREVIOUS DISCUSSION...THE MAJOR STORM SYSTEM MOVES EAST OF THE CANADIAN
ROCKIES AND OUT OVER THE PRAIRIE PROVINCES TODAY WHERE THE LOW
CENTERS STACK UP. THIS CYCLONIC STORM SYSTEM SENT A WAVE ACROSS
THE NORTHEAST MONTANA EARLY THIS MORNING THAT IS ASSOCIATED WITH A
SURFACE TROUGH EXTENDING FROM THE STORM CENTER IN ALBERTA. THIS
WAVE PRODUCED THUNDERSTORMS AND RAIN SHOWERS ALL NIGHT THAT WILL
CONTINUE TODAY. BEHIND THE WAVE CONDITIONS WILL BEGIN TO CLEAR
FROM THE WEST. MOST SHOWERS AND THUNDERSTORMS TODAY WILL BE IN THE
EASTERN ZONES BEFORE MOVING INTO NORTH DAKOTA AND SASKATCHEWAN.
MODELS ARE SHOWING MODERATE TO HEAVY RAIN IS POSSIBLE IN THOSE
ZONES...ESPECIALLY IN THE NORTHEAST. THE STORMS WILL FIND A MORE
UNSTABLE ENVIRONMENT THERE AND SOME STORMS COULD BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN BEFORE EXITING THE
AREA.
TONIGHT...THE STORM CENTER MOVES PARTLY INTO SASKATCHEWAN AND THE
ASSOCIATED WAVE WILL HAVE MOVED OUT OF THE LOCAL AREA. HOWEVER A
SECONDARY COLD FRONT SWINGS ACROSS THE AREA INITIATING A FEW
THUNDERSTORMS MAINLY SOUTH OF THE CWA. BUT SOME OF THE EVENING
THUNDERSTORMS COULD NUDGE NORTH INTO OUR AREA.
SATURDAY THROUGH SUNDAY...THE STORM CENTER MOVES FULLY INTO
SASKATCHEWAN SATURDAY. THE CYCLONIC FLOW...SURFACE AND
ALOFT...WILL BE REINFORCING. SO SATURDAY AFTERNOON COULD END UP
WINDY AS DRIER AIR IS PULLED ACROSS THE CWA FROM THE WEST. ON SUNDAY
THE CANADIAN STORM MOVES FARTHER EAST INTO MANITOBA. THIS WILL
ALLOW AN UPPER LEVEL RIDGE TO BEGIN BUILDING UP OVER THE NORTHERN
ROCKIES.
THE CANADIAN STORM SYSTEM WILL PUSH THE WARM AIR BOUNDARY SOUTH OF
NEMONT. SO TEMPERATURES WILL TREND COOLER THAN LATELY TO A MORE
SEASONAL LEVEL FOR THE WEEKEND. SCT
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
AN UPPER RIDGE OVER MONTANA WILL KEEP SUNDAY NIGHT DRY.
THE RIDGE AXIS SHIFTS EAST INTO THE DAKOTAS ON MONDAY. THIS WILL TURN
THE FLOW ALOFT OVER EASTERN MONTANA BACK TO THE SOUTHWEST AS
ANOTHER UPPER TROUGH/LOW MOVES INTO THE WEST COAST. THIS UPPER LOW
WILL REMAIN STATIONARY IN THE PACIFIC NORTHWEST FOR SEVERAL DAYS
WITH SOUTHWEST FLOW ALOFT OVER MONTANA. A LEE SIDE
TROUGH POSSIBLY A SURFACE LOW WILL DEVELOP OVER CENTRAL MONTANA ON
MONDAY AND REMAIN IN PLACE FOR A FEW DAYS. PERIODIC SHORTWAVES IN
THE SW FLOW ALOFT WILL COMBINE WITH THE UNSTABLE AIR OVER CENTRAL
AND EASTERN MONTANA TO PROVIDE CHANCES FOR THUNDERSTORMS STARTING
ON MONDAY AND CONTINUING THE REMAINDER OF THE WEEK. FORRESTER
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL MOST OF THE TIME WITH MID AND HIGH
CLOUDS TODAY. SHOWERS AND THUNDERSTORMS WILL PROVIDE BRIEF
PERIODS OF MVFR VISIBILITIES AND CEILINGS. A COLD FRONT WILL SHIFT
WINDS TO THE WEST BY AFTERNOON AT KGGW AND THE OTHER TAF SITES
THIS AFTERNOON WITH SPEEDS OF 15 TO 20 KNOTS. LOOK FOR CLEAR SKIES
TONIGHT WITH WEST TO NORTHWEST WINDS 5 TO 10 KNOTS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 8, 2:25 AM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MDT FRI JUL 8 2011
MTZ024>027-090900-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
325 AM MDT FRI JUL 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT MOVING OVER THE AREA TODAY WILL BRING THUNDERSTORMS
AND RAIN SHOWERS...SOMETIMES HEAVY. SOME THUNDERSTORMS MAY BECOME
SEVERE IN THE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.
THE YELLOWSTONE RIVER WILL CONTINUE TO RUN HIGH FOR THE NEXT FEW
DAYS. THE RIVER LEVEL AT GLENDIVE WILL RUN STEADY AT 1 TO 2 FEET
BELOW FLOOD STAGE THROUGH THE WEEKEND.
RANCHERS AND WATER USERS MAY WANT TO TAKE PRECAUTIONS IF THE
HIGHER RIVER LEVELS AFFECT THEIR OPERATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-062-090900-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-EASTERN ROOSEVELT-
325 AM MDT FRI JUL 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT MOVING OVER THE AREA TODAY WILL BRING THUNDERSTORMS
AND RAIN SHOWERS...SOME WITH HEAVY RAIN. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-017-021>023-059>061-090900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
325 AM MDT FRI JUL 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT MOVING OVER THE AREA THIS MORNING WILL BRING
THUNDERSTORMS AND RAIN SHOWERS...SOME WITH HEAVY RAIN. A FEW
STORMS MAY BECOME SEVERE THIS MORNING WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.
A LAKE WIND ADVISORY FOR FORT PECK LAKE HAS BEEN ISSUED TODAY FOR
NORTHWESTERLY WIND OF 15 TO 25 MPH THROUGH MID EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WESTERLY WIND BEHIND THE COLD FRONT WILL INCREASE SATURDAY TO 15
TO 25 MPH. THIS MAY REQUIRED A WIND ADVISORY FOR FORT PECK LAKE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Prairie
- When
- July 8, 11:53 AM MST to 12:00 PM MST
- Where
- Prairie County, 12 mi NNE of Mc Cloud
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.060, -105.483
Hail fell for about 7 minutes. Hail stones varied from dime-sized to quarter-sized.
Funnel Cloud, Wibaux
- When
- July 8, 12:19 PM MST to 12:22 PM MST
- Where
- Wibaux County, Wibaux
- Reported by
- Trained Spotter
- Coordinates
- 46.980, -104.180
General cloud rotation and a brief funnel cloud were observed.
Hail, Garfield
- When
- July 8, 6:25 PM MST
- Where
- Garfield County, 8 mi NE of Sand Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.182, -107.360
A variety of hail stone sizes were reported with golf ball-sized being the largest. Some leaves were stripped from trees.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Connecticut, July 8, 2011$1.3 million · 3 events
- Tornadoes and Flash Flood in North Dakota, July 8, 2011$575,000 · EF0 · 19 events
- Damaging Wind and Lightning Strikes in Georgia, July 8, 2011$201,000 · 4 events
- Wildfire in Texas, July 8, 2011$120,000 · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2011$65,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Wyoming, July 8, 2011$53,000 · 61 kt wind · 3 events
- Flash Flooding and Hail in Massachusetts, July 8, 2011$45,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Pennsylvania, July 8, 2011$35,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 8, 2011$20,000 · 1.5 in hail · 8 events
- Damaging Winds in Connecticut, July 8, 2011$24,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Arizona, July 8, 20111 injured · $15,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Colorado, July 8, 2011$20,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334561, 334558, 334562.